Father with dementia is on Risperidone, which makes him either stay up all night or sleep. Has anyone had any experience with this medication? - AgingCare.com

Father with dementia is on Risperidone, which makes him either stay up all night or sleep. Has anyone had any experience with this medication?

Follow
Share

Father has been aggressive and unmanageable and the doctor put him on Risperidone. However, the side effects are that he is up all night upending his bedroom. I can't find a thing in there; it is a disaster. He lives in my house. My husband has had enough and wants me to put him in a memory care facility. I think that this may be best for all of us. But in the meantime this medication is making him do other unpleasant things. Has anyone had any experience with this medication?

This question has been closed for answers. Ask a New Question.
4

Answers

Show:
My father's Dr just prescribed Risperidone last week. I am to give him a 0.5 MG dose 2x a day. He is on his third day. I live with my father-he is 89 and has some dementia that is likely due in part to past alcoholism and a fall and head injury due to it. He has always had anger management issues, argues about everything, restlessness, behavior issues so bad that I no longer want to go out in public with him, and he was also having a renewed interest in consuming alcohol after staying away from it for the most part. He was becoming too difficult to deal with so we thought that it might be worth it to try some meds, but it sounds like they all can be especially risky for elderly people.

He already has dizziness due to falling, and of course the Risperidone can cause more of it. The past two days he had said that it was helping him sleep better (but he also has been sleeping a lot more, taking naps). He seemed to like the med, but he doesn't know that he is taking it for more than just sleep issues. He would never agree that he has mental and behavioral problems. Anyway, he said that he had had a hard time this morning due to worse dizziness, feeling like his legs were weak, and it was a challenge for him to fix his usual breakfast. I debated about giving him the 2nd dose this afternoon, but ended up giving it to him. I do worry about him falling and he is not as careful as he should be about moving slower or using his cane. And I don't know for sure if his difficulties this morning was for sure related to the meds. We were supposed to try them for a month and then return to his Dr in one month. And tomorrow is Sunday so there won't be anybody to speak to. It is so hard to know what to do! And he doesn't get up at the same time every day or I would make sure that I was up when he makes his breakfast.
Helpful Answer (0)
Report

Dear demstress,

I know its hard to see your father like this. I would try and talk to the doctor or nurse. I think they should review all his meds, as people get older they are more sensitive to side effects. In this case, maybe they need to change the dosage or try another medication. This is a very strong drug. I read that if possible seniors should not be on antipsychotic drugs. I really worry that some seniors are over medicated and the totality of all the drugs they are taking are making their symptoms worse. I would try and seek out a second and third opinion if necessary.

Risperidone is a medication that works in the brain to treat schizophrenia. It is also known as a second generation antipsychotic (SGA) or atypical antipsychotic. Risperidone rebalances dopamine and serotonin to improve thinking, mood, and behavior.
Helpful Answer (0)
Report

Mom is on risperdal as seroquel didn't help calm her but just sedated her
She has been in memory care for about 20 months

Please check in with the prescribing doctor for dad, the dosage may need to be changed or perhaps seroquel which is a sleep aid may help him
Helpful Answer (1)
Report

My father was given it despite my protest, back in 2002. He had been in a long term specialty hospital after a complicated mélange of serious conditions, and was still too weak for rehab. He was also trached and couldn't communicate unless a respiratory therapist adjusted something, so basically he could think but could not speak.

It was very frustrating and caused a lot of anxiety. He was also given Ativan, and at times Haldol, all of which caused him to be come anxious.
I don't recall all the details, but the reaction to any of these meds was to upset him and create more anxiety.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions